Alert archive / Connecticut / Flash Flood Warnings in 2003
Flash Flood Warning 23, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 13, 2003, 1:38 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2003, 1:38 PM EDT (17:38 UTC)
- Expired
- Aug 13, 2003, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1516 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 131738 FFWOKX CTC009-132030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 138 PM EDT WED AUG 13 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL 430 PM EDT * AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN EXTREME NORTHERN NEW HAVEN COUNTY ABOUT 5 MILES NORTHEAST OF WATERBURY...MOVING EAST SOUTHEAST AT 15 MPH. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4167 7304 4156 7313 4149 7274 4163 7273
1 follow-up statement
000 WGUS71 KOKX 131932 FFSOKX CTC009-132030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 325 PM EDT WED AUG 13 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM EDT FOR NORTHERN NEW HAVEN COUNTY... THERE HAVE BEEN REPORTS OF NEARLY THREE INCHES OF RAIN IN NORTHERN NEW HAVEN COUNTY. WHILE THE THUNDERSTORMS THAT PRODUCED THE FLOODING RAINS EARLIER THIS AFTERNOON HAVE WEAKENED AND MOVED INTO THE CENTRAL PORTION OF THE COUNTY...MORE THUNDERSTORMS OVER SOUTHERN LITCHFIELD ARE MOVING SOUTHEAST AT 15 MPH AS OF 325 PM. THESE NEW THUNDERSTORM WILL BE NEAR... MIDDLEBURY AT 355 PM. WATERBURY AT 400 PM. NAUGATUCK AT 410 PM. THESE ADDITIONAL THUNDERSTORMS WILL PRODUCE MORE TORRENTIAL RAINFALL IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4171 7302 4157 7321 4142 7309 4154 7287 JST
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:21 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 11:21 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1121 AM EDT WED AUG 13 2003 .SHORT TERM...PATCHY FOG AND LOW CLOUDS STILL PERSIST ESPECIALLY CLOSE TO THE COAST...SO WILL CARRY IT IN COASTAL CT AND LONG ISLAND INTO EARLY AFTERNOON. WILL ALSO LOWER AFTERNOON MAXES AND LIMIT CHANCE POP THERE MAINLY TO LATE AFTERNOON. OTHERWISE WITH WEAK BOUNDARY OVER NORTHERN SECTIONS AND AN H5 VORT DROPPING S THROUGH THE CWA THIS AFTERNOON INTO EARLY EVE...CHANCE POP STILL WARRANTED. && .TNGT THRU FRI...FAIR AND WARM AS DRIER AIR MOVES IN ALOFT. I/LL STAY FAIRLY CLOSE TO GFS GUID ON TEMPS. && .EXTENDED...NO CHANGES MADE. && .MARINE...MADE MINOR ADJUSTMENTS TO WINDS TO ACCOUNT FOR CURRENT CONDITIONS...AND TO KEEP THE FOG GOING INTO THIS AFTERNOON. && .AVIATION...VFR INLAND W/ IFR/LIFR ALONG CST ATTM. LO CLDS CREEPING INTO KEWR/KTEB AND EXPECT AT LEAST A SHORT PERIOD OF IFR THERE AS WELL. LT AM CLEARING TO VFR TIL ANY SCT CONVECTION FIRES LTR THIS AFTN. && .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 13, 4:00 AM EDT, 9 hours 38 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY STRONGER SHOWER THAT DEVELOPS...WHICH MAY RESULT IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED TONIGHT THROUGH FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
Nearby
Flash Flood Warnings in Connecticut, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.